Document Detail


Gemcitabine-induced reversible posterior leukoencephalopathy syndrome: a case report and review of the literature.
MedLine Citation:
PMID:  18055853     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Gemcitabine is a commonly used chemotherapeutic agent for a variety of tumor types. Although this nucleoside analogue antineoplastic agent is similar in structure to cytarabine, central nervous system toxicities have rarely been attributed to gemcitabine. Reversible posterior leukoencephalopathy syndrome (RPLS) is a rare but increasingly identifiable clinicoradiologic process in cancer patients associated with cytotoxic and immunosuppressive agents. The syndrome is characterized by acute to subacute onset of headache, nausea, vomiting, altered mental status, seizures, stupor, and visual disturbances. The pathophysiology of RPLS continues to remain controversial but likely involves loss of cerebrovascular autoregulation leading to arteriole leakage. Radiologically, posterior occipital white matter edema is noted, with characteristic findings on magnetic resonance imaging. Often the syndrome is reversible with treatment of concurrent hypertension or removal of the causative agent; however, failure to quickly recognize the syndrome and discontinue the offending agent may result in profound and permanent central nervous system dysfunction or death. This article describes a case of RPLS attributed to gemcitabine use for pancreatic cancer. Such a descriptive case serves as a platform for the discussion of the syndrome, proposed mechanisms of central nervous system damage, and review of the currently available literature on the topic. With increased awareness of RPLS by oncologists and other medical providers, cancer patient care may be improved and further insight into this complication of therapy through continued research may be gained.
Authors:
Anita Rajasekhar; Thomas J George
Related Documents :
19341183 - Susac syndrome as an example of a rare vasculopathy.
19794103 - Successful treatment with sumatriptan in a case with cyclic vomiting syndrome combined ...
10472893 - D-lactic acidosis in short bowel syndrome.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The oncologist     Volume:  12     ISSN:  1083-7159     ISO Abbreviation:  Oncologist     Publication Date:  2007 Nov 
Date Detail:
Created Date:  2007-12-06     Completed Date:  2008-03-31     Revised Date:  2013-06-03    
Medline Journal Info:
Nlm Unique ID:  9607837     Medline TA:  Oncologist     Country:  United States    
Other Details:
Languages:  eng     Pagination:  1332-5     Citation Subset:  IM    
Affiliation:
Division of Hematology/Oncology, College of Medicine, University of Florida, Gainesville, Florida, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Antimetabolites, Antineoplastic / adverse effects*
Brain / drug effects*,  pathology
Central Nervous System / injuries
Deoxycytidine / adverse effects,  analogs & derivatives*
Female
Humans
Magnetic Resonance Imaging / methods
Medical Oncology / methods
Neoplasms / complications
Posterior Leukoencephalopathy Syndrome / chemically induced*,  physiopathology*
Risk Factors
Treatment Outcome
Chemical
Reg. No./Substance:
0/Antimetabolites, Antineoplastic; 951-77-9/Deoxycytidine; B76N6SBZ8R/gemcitabine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Liver transplantation for hepatocellular carcinoma in Asia.
Next Document:  Ethical challenges in cancer research in children.